Alert archive / Oregon / Wind Advisories in 2018

Wind Advisory 18, NWS Medford, OR

April 1, 2018Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Apr 1, 2018, 1:21 AM PDT for Klamath County, Lake County, Oregon. It took effect at Apr 1, 2018, 5:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2018, 1:21 AM PDT (08:21 UTC)
In effect from
Apr 1, 2018, 5:00 PM PDT
Expired
Apr 2, 2018, 8:00 AM PDT
In force
15 hr
Issued by
NWS Medford, OR

Counties Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 8.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2338 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WWUS76 KMFR 010821
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
121 AM PDT Sun Apr 1 2018

ORZ030-031-012030-
/O.NEW.KMFR.WI.Y.0018.180402T0000Z-180402T1500Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Adel
121 AM PDT Sun Apr 1 2018

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM PDT
MONDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 5 PM this afternoon to 8 AM
PDT Monday. 

* Winds...Southwest 25 to 35 mph with gusts to 55 mph.

* Timing...Late this afternoon through early Monday morning.

* Locations include...Highway 31 from Silver Lake to Paisley,
  including Summer Lake. Highway 395 from Valley Falls to
  Wagontire, including Alkali Lake. Highway 140 east of Lakeview,
  including Adel and west of Lakeview near Quartz Mountain Summit.

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
3 follow-up statements
150 
WWUS76 KMFR 012020
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
120 PM PDT Sun Apr 1 2018

ORZ021-021500-
/O.NEW.KMFR.FR.Y.0003.180403T0800Z-180403T1600Z/
South Central Oregon Coast-
Including the cities of Coos Bay, North Bend, and Reedsport
120 PM PDT Sun Apr 1 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY...

The National Weather Service in Medford has issued a Frost
Advisory...which is in effect from 1 AM to 10 AM PDT Tuesday. 

* Temperature...Lows in the middle to upper 30s.

* Locations include...Coos Bay...North
  Bend...Lakeside...Reedsport.

* Impacts...A Frost Advisory means that widespread frost is 
  expected. Sensitive outdoor plants may be killed if left 
  uncovered.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

&&

$$

ORZ030-031-021500-
/O.CON.KMFR.WI.Y.0018.180402T0000Z-180402T1500Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Adel
120 PM PDT Sun Apr 1 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
   8 AM PDT MONDAY...

* Winds...Southwest 25 to 35 mph with gusts to 55 mph.

* Timing...Late this afternoon through early Monday morning.

* Locations include...Highway 31 from Silver Lake to Paisley, 
  including Summer Lake. Highway 395 from Valley Falls to 
  Wagontire, including Alkali Lake. Highway 140 east of 
  Lakeview, including Adel and west of Lakeview near Quartz 
  Mountain Summit. 

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Use extra caution.

&&

$$
910 
WWUS76 KMFR 020938
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
238 AM PDT Mon Apr 2 2018

ORZ021-021500-
/O.CON.KMFR.FR.Y.0003.180403T0800Z-180403T1600Z/
South Central Oregon Coast-
Including the cities of Coos Bay, North Bend, and Reedsport
238 AM PDT Mon Apr 2 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
TUESDAY...

* Temperature...Lows in the mid 30s.

* Locations include...Coos Bay...North Bend...Lakeside... 
  Reedsport. 

* Impacts...A Frost Advisory means that widespread frost is 
  expected. Sensitive outdoor plants may be killed if left 
  uncovered. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

&&

$$

ORZ030-031-021500-
/O.CON.KMFR.WI.Y.0018.000000T0000Z-180402T1500Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Adel
238 AM PDT Mon Apr 2 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* Winds...Southwest 25 to 35 mph with gusts to 50 mph.

* Timing...Through early Monday morning.

* Locations include...Highway 31 from Silver Lake to Paisley, 
  including Summer Lake. Highway 395 from Valley Falls to 
  Wagontire, including Alkali Lake. Highway 140 east of 
  Lakeview, including Adel and west of Lakeview near Quartz 
  Mountain Summit. 

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Use extra caution.

&&

$$
772 
WWUS76 KMFR 021454
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
754 AM PDT Mon Apr 2 2018


ORZ030-031-021600-
/O.EXP.KMFR.WI.Y.0018.000000T0000Z-180402T1500Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Adel
754 AM PDT Mon Apr 2 2018

...WIND ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

Gusty winds will continue today, but they will remain below
advisory criteria.

$$

ORZ021-030000-
/O.CON.KMFR.FR.Y.0003.180403T0800Z-180403T1600Z/
South Central Oregon Coast-
Including the cities of Coos Bay, North Bend, and Reedsport
754 AM PDT Mon Apr 2 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
TUESDAY...

* Temperature...Lows in the mid 30s.

* Locations include...Coos Bay...North Bend...Lakeside... 
  Reedsport. 

* Impacts...A Frost Advisory means that widespread frost is 
  expected. Sensitive outdoor plants may be killed if left 
  uncovered. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 31, 8:39 PM PDT, 4 hours 42 minutes earlier.

Area forecast discussion, Mar 31, 8:39 PM PDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Medford OR
839 PM PDT Sat Mar 31 2018

.UPDATE...Current satellite imagery is showing that the clouds
associated with a weak impulse across the northern portions of
Douglas, Klamath, and Lake Counties are dissipating. Another wave
is starting to dig south and provide some very light cloud cover
the area, but still expect a dry night. Overall, the forecast
appears to be on track, and will not make any changes with this
update.

The main forecast challenge for this cycle will be pinning down
what the shortwave trough tomorrow will bring as well as start to
detail the system that will bring precipitation to southern
Oregon and northern California in the extended period. The
discussion below does a good job in highlighting the current
thoughts, so you are encouraged to read it. -Schaaf

&&

.MARINE...Updated 800 PM PDT Saturday 31 Mar 2018...A thermal
trough along the coast will continue to produce gusty north winds
and steep wind driven seas south of Cape Blanco through tonight.
Near shore where winds are lighter, expect short period fresh
swell to provide for steep and hazardous seas that will continue
overnight. Winds are expected to decrease Sunday morning, then
become south and increase late Sunday ahead of the next front.

A dry cold front will move through the waters Monday with north
winds increasing Monday afternoon, but conditions should remain
below small craft advisory levels. High pressure will build over the
waters Monday night through Tuesday with light winds and calmer
seas.

Beyond Tuesday, there is considerable uncertainty in the forecast,
as models vary in their solutions regarding the timing and strength
of a series of frontal systems. Despite the lack of confidence in
the details, it is apparent that a more active pattern is likely,
with the threat of strong south winds and very steep seas ongoing
starting next Thursday.  -FB

&&

.PREV DISCUSSION... /Issued 455 PM PDT Sat Mar 31 2018/

DISCUSSION...31/12Z NAM/GFS/EC in.

The 500 mb pattern shows a wave number of three around the globe,
so one would not expect a progressive pattern, at least
initially.

Indeed, the near term pattern is relatively stagnant with weak
flat ridging over the west coast. Variations in the sensible
weather will be driven by weak short waves riding over the ridge.

The first of the short waves is now moving onshore, and it will
clear to the south and east of the area by this evening. The
01/06Z GFS solution is a bit more aggressive in terms of east side
precipitation, so some slight chance POPs have been added to far
northern Klamath and Lake counties this afternoon and evening. For
the most part it will remain dry. The main effects of the wave
will be to weaken the surface thermal trough along the coast,
which will in turn weaken the northerlies over the coastal waters,
and support a marine push into the coast and Umpqua Basin. It
will also bring in some high clouds. The marine layer will cool
down the Umpqua Basin, and highs there will be around 5 degrees
above normal. Over the rest of the inland areas, highs will be
10-15 degrees above normal.

A strong short wave will move onshore over Washington State and
British Columbia Sunday night.  The models show some light
precipitation developing over the Cascades, the Umpqua Basin, and
the coast and Coast Range Sunday. Once again, the models are
trending up with the coverage of precipitation, and the forecast
has been adjusted accordingly. The thermal trough will weaken
further so marine winds will continue to diminish. Increasing
cloud cover will make for cooler conditions Sunday with inland
highs around five degrees cooler than the Saturday highs.

The models are digging this short wave a bit farther south,
increasing the coverage of precipitation over the area Sunday
night into Monday. There will be a chance to slight chance of
precipitation over most of the Medford CWA Sunday night into
Monday morning. Amounts will be light.

Weak ridging will return Monday afternoon into Monday night, and
what precipitation there is will end. Marine winds will increase
once again as the thermal trough redevelops along the coast. The
cooling trend will continue into Monday with inland highs ranging
from near normal to around five degrees above normal. Tuesday will
be warmer, just by a few degrees on the west side, but 5-10
degrees above normal over the east side and northern California.

This pattern will change beginning Tuesday night, when the flat
ridge will break down and a long wave trough will set up shop off
the coast. Short waves ejecting from the trough will support
frontal activity.

LONG TERM...Wednesday through Saturday night. A period of wet and
breezy to windy weather will get off to a modest start on
Wednesday. More impactful weather is likely Thursday through
Saturday.

On Wednesday, a warm front will move into the Washington and
northern Oregon coast with its southern edge brushing past southern
Oregon. There is a slight chance to chance of very light
precipitation in our area. The highest probability of a measureable
amount will be at the coast north of Cape Blanco, and across the
northern edge of Douglas and Klamath Counties.

The 12Z GFS is still about 6 to 12 hours faster than the ECMWF with
the arrival of the trailing cold front. The forecast leans toward a
blended solution as the GFS ensemble members are about evenly split
between a faster or slower solution. In either case (arrival
Wednesday night or early Thursday), the probability of light
precipitation will be higher than its was with the preceding warm
front, and the higher precipitation amounts with the brunt of the
front are likely to be north of our area. The highest probability of
rain will be to the west and to the north of Jackson County with
snow levels around 7000 to 7500 feet msl.

With the differences in model timing, there is an equal chance on
Thursday morning of the first cold front either exiting the area or
beginning to deliver mainly west side rain. The frontal passage will
also bring breezy to windy southerly winds, possibly gusting to
advisory strength in the southern Shasta Valley and/or near Summer
Lake.

The warm front associated with a stronger/wetter frontal system is
expected to follow close behind. As such the probability of
precipitation for Thursday afternoon through Thursday night has been
increased with snow levels expected to be around 9000 feet msl.
Coastal rain from late Thursday through Thursday night is likely to
range from around an inch to as much as two inches with light to
moderate rainfall farther inland.

With the slower solution, the area may still be experiencing the wet
and windy impact of the frontal passage on Friday morning.
Otherwise, it would be a light showery regime between systems. By
later Friday, showers are likely with the highest probability on the
west side and over the higher terrain.

The parade of weather systems is expected to continue Friday night
into Saturday night. This next system is stronger and faster than in
the previous couple of model runs. It now looks similar to the
Thursday into Friday system. The GFS solution would be slightly
weaker than the preceding system, while the ECMWF indicates slightly
stronger. It is forecast to bring moderate to locally heavy rain to
southern Oregon and northern California with snow levels around 7000
to 8000 feet. On Saturday night, the area is likely to transition
to post-frontal showers and snow showers with snow levels falling,
forecast to fall to around 5000 feet. A cool to cold showery
pattern is likely to persist on Sunday. -DW

AVIATION...01/00Z TAF CYCLE...At the coast...VFR cigs will continue
into this evening. Marine stratus will reform with IFR and local
LIFR CIGs later this evening and continue into Sunday morning. The
timing of when the stratus develops could develop earlier than
what's in the TAF. The marine stratus could push inland into the
Coquille Basin later tonight. Gusty north winds are expected at OTH
and LMT into early this evening, then decreasing, but winds are
expected to increase to similar speed Sunday afternoon.

Elsewhere...VFR Cigs will continue through the TAF period. -FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Sunday for PZZ356-376.

BMS/FJB/JRS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:06 AM PDTSmall Craft Advisory for Hazardous SeasMFR39 hr
Apr 1, 1:20 PM PDTFrost AdvisoryMFRCoos, Curry, Douglas44 hr
Apr 1, 2:27 PM PDTSmall Craft AdvisoryMFR36 hr

Nearby

Wind Advisories in Oregon, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.